This article is written live from the American Association of Clinical Endocrinologists (AACE) 2017 Annual Meeting in Austin, TX. MPR will be reporting news on the latest findings from leading experts in endocrinology. Check back for more news from AACE 2017.
At the AACE 2017 Annual Meeting, lead study author Kaitlyn Steffensmeier, MS III, of the Dayton Veterans Affairs (VA) Medical Center, Dayton, OH, presented a case study describing a patient “who developed secondary adrenal insufficiency secondary to long-term topical steroid use and who with decreased topical steroid use recovered.”
The patient was a 63-year-old white male with a 23-year history of psoriasis. For 18 years, the patient had been applying Clobetasol Propionate 0.05% topically on several areas of his body every day. Upon presentation to the endocrine clinic for evaluation of his low serum cortisol, the patient complained of a 24-pound weight gain over a 2-year period, feeling fatigued, as well as facial puffiness.
Laboratory analysis found that the patient’s random serum cortisol and ACTH levels were low (0.2µg/dL and <1.1pg/mL, respectively). According to the study authors, “the labs were indicative of secondary adrenal insufficiency.” Additionally, a pituitary MRI “showed a 2mm hypoenhancing lesion within the midline of the pituitary gland consistent with Rathke’s cleft cyst versus pituitary microadenoma.”
The patient was initiated on 10mg of hydrocortisone in the morning and 5mg in the evening and was instructed to decrease the use of his topical steroid to one time per month. For the treatment of his psoriasis, the patient was started on apremilast, a phosphodiesterase-4 enzyme (PDE4) inhibitor, and phototherapy.
After 2.5 years, the patient had a subnormal response to the cosyntropin stimulation test. However, after 3 years, a normal response with an increase in serum cortisol to 18.7µg/dL at 60 minutes was obtained; the patient was then discontinued on hydrocortisone. Additionally, a stable pituitary tumor was shown via a repeat pituitary MRI.
The study authors explained that, although secondary adrenal insufficiency is not commonly reported, “one study showed 40% of patients with abnormal cortisol response to exogenous ACTH after two weeks of topical glucocorticoids usage.” Another meta-analysis of 15 studies (n=320) revealed 4.7% of patients developing adrenal insufficiency after using topical steroids. Because of this, “clinicians need to be aware of potential side effects of prolong topical steroid use,” added the study authors.
For continuous endocrine news coverage from the AACE 2017 Annual Meeting, check back to MPR’s AACE page for the latest updates.